No replies to this topic
Posted 12 November 2017 - 11:28 AM
I little background: I've had two prior incidences of diagnosed duodenitis/gastritis, and SIBO. I recovered from SIBO last year. My last regression (last year) was from going too fast during my recovery. I ate something way too spicey, which caused a large amount of acid in my stomach. That cost me around 2-3 months of time to recover. I used Prilosec 20mg/day, licorice tea, Pepzin GI, Gastrozyme, vit E, adaptogens (Gaia's Adrenal Health), and careful eating with the GAPS intro diet to help recover. Recovery was painful at first but uneventful.
Fast forward to now. Gut has been fine. I tried a sleep aid containing potent L-Theanine. My stomach melted down like an old Russian reactor. I was at a hotel at 2am, and I underestimated how bad it was. Things with my GI system have been fine and I didn't catch the acid in time.
Anyhow, I figured I would resume the protocol I used last year. Except this time I added DGL from Whole Foods, along with Prilosec 20mg. This was a big mistake. I experienced, after about 2 weeks of ~2 DGL per meal, severe dry eyes. I also experienced minor visual system issues (slight trouble focusing), strange headaches, and dehydration no matter how much water I drank.
After some debugging, I realized it was the combination of the PPI and DGL. This combo seems especially potent. Neither thing alone in the past ever caused me these issues.
First, DGL is strong stuff. Just because it's been supposedly "Deglycyrrhizinated" doesn't mean it's safe. The are many active compounds in DGL, and only one has been removed. If you take it, minimize the dose and don't take it continuously. It's still licorice. It's especially dangerous because it tastes sweet (like candy) and is widely advertised as "safe" on the web.
PPI's have many side effects. Omeprazole is a PGP inhibitor. It basically makes the blood brain barrier less effective. PPI's can be life saving, but you must be careful what you take it with to avoid interactions. I would never take a PPI long term, who knows what could happen.